Alert archive / Louisiana / Special Weather Statements in 2012

Special Weather Statement, NWS Lake Charles, LA

May 21, 2012Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at May 21, 2012, 8:05 PM CDT for Vermilion Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2012, 8:05 PM CDT (01:05 UTC)
Expired
May 21, 2012, 9:00 PM CDT
In force
55 min
Issued by
NWS Lake Charles, LA

County Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 118 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WWUS84 KLCH 220105
SPSLCH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
805 PM CDT MON MAY 21 2012

LAZ043-044-052-053-220200-
LAFAYETTE LA-ACADIA LA-VERMILION LA-IBERIA LA-
805 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...ACADIA...VERMILION
AND IBERIA PARISHES UNTIL 900 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTH OF INDIAN BAYOU...MOVING SOUTHEAST
AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  KAPLAN BY 810 PM...
  MEAUX BY 815 PM...
  ABBEVILLE BY 830 PM...
  ERATH BY 840 PM...
  HENRY...ESTHER AND DELCAMBRE BY 850 PM...
  INTRACOASTAL CITY BY 900 PM...

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.


LAT...LON 3010 9236 3020 9218 2982 9185 2979 9184
      2977 9187 2981 9185 2982 9188 2981 9192
      2982 9197 2979 9198 2977 9205 2972 9212
      2970 9209 2968 9210 2968 9211

$$

SWEENEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at May 21, 6:44 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 21, 6:44 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 PM CDT MON MAY 21 2012

.AVIATION...
ISOLATED SHOWERS OVER SOUTHEAST TEXAS AND ISOLATED SHOWERS AND
THUNDERSTORMS OVER SOUTHERN LOUISIANA IS EXPECTED TO DISSIPATE
OVER THE NEXT SEVERAL HOURS. VFR WX IS EXPECTED TO HOLD THRU THE
OVERNIGHT HOURS.

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT MON MAY 21 2012/

DISCUSSION...
LATEST GPS-MET DATA AND LAPS ANALYSIS SHOWS A MOIST AND UNSTABLE
AIR MASS ACROSS THE FORECAST AREA THIS AFTERNOON. PRECIPITABLE
WATER VALUES AROUND 1.4 INCHES AND CAPE VALUES NEAR 2500 J/KG.
WATER VAPOR ANALYSIS AND UPPER AIR DATA CONTINUES TO SHOW
NORTHERLY FLOW OVER THE REGION WITH AN UPPER LEVEL IMPULSE ACROSS
THE MID AND LOWER MISSISSIPPI VALLEY MOVING TO THE SOUTHEAST. WITH
THE NORTHERLY FLOW...SEA BREEZE HAS BEEN HELD IN CHECK AT THE
COAST. HOWEVER...WITH MAX HEATING OCCURRING...TEMPERATURES IN THE
UPPER 80S TO LOWER 90S...ISOLATED SHOWERS AND STORMS ARE BEGINNING
TO DEVELOP.

THIS TREND SHOULD CONTINUE FOR THE REMAINDER OF THE AFTERNOON AS
LIFT AHEAD OF THE ADVANCING SHORT WAVE AND DAYTIME HEATING WILL
HELP PRODUCE A FEW SHOWERS AND THUNDERSTORMS. ALSO...SOME OF THE
PLATFORMS JUST OFF THE COAST ARE BEGINNING TO SHOW A SLIGHT WIND
SHIFT TO THE SOUTHWEST...WHICH MAY BE THE PRELUDE TO THE
DEVELOPING SEA BREEZE...THAT WILL ALSO HELP PRODUCE SOME ACTIVITY.
BEST CHANCE TO SEE CONVECTION WILL BE OVER THE NORTHERN ZONES FOR
THE REMAINDER OF THE AFTERNOON AND EASTERN ZONES THIS EVENING. NOT
EXPECTING A LOT OF ORGANIZATION WITH THE STORMS. HOWEVER...CAN NOT
RULE OUT ONE OR TWO STRONG STORMS DUE TO THE INSTABILITY AND IF
THE SEA BREEZE CAN ADVANCE INLAND AND COLLIDE WITH SOME OF THE
DEVELOPING STORMS INLAND. ACTIVITY WILL GRADUALLY DIMINISH DURING
THE EVENING HOURS WITH THE LOSS OF DAYTIME HEATING.

DEPARTING UPPER LEVEL IMPULSE WILL LEAVE A BIT OF A BOUNDARY OVER
THE SOUTHERN ZONES ON TUESDAY. THIS BOUNDARY WILL COMBINE WITH THE
SEA BREEZE TO PROVIDE ISOLATED SHOWERS OR THUNDERSTORMS FOR THE
COASTAL ZONES ON TUESDAY AFTERNOON.

DRIER AIR IN THE MID AND UPPER LEVELS WILL THEN BEGIN TO FILTER
INTO THE REGION ON WEDNESDAY AS UPPER LEVEL RIDGING WILL THEN FORM
OVER THE FORECAST AREA. THIS UPPER LEVEL RIDGE WILL HOLD FOR THE
REMAINDER OF THE WEEK INTO THE WEEKEND. SO DESPITE A DEVELOPING
SOUTHERLY LOW LEVEL FLOW...ATMOSPHERIC CAPPING SHOULD HOLD AND
PRECLUDE ANY SIGNIFICANT SHOWER ACTIVITY. HOT AND HUMID CONDITIONS
LOOK TO BE THE MAIN STORY FROM THE MIDDLE PART OF THE WEEK INTO
THE WEEKEND.

RUA

MARINE...
WEAK HIGH PRESSURE OVER THE NORTHWEST GULF WILL KEEP WINDS MAINLY
FROM THE NORTHWEST AND WEST OVER THE NEXT COUPLE OF DAYS. THE HIGH
PRESSURE WILL MOVE OFF TO THE EAST ON WEDNESDAY WITH SOUTHERLY
WINDS RETURNING. THESE SOUTHERLY WINDS WILL INCREASE LATE
WEDNESDAY INTO THURSDAY AS LOW PRESSURE FORMS IN THE SOUTHERN
PLAINS TO HELP INCREASE THE GRADIENT OVER THE NORTHWEST GULF.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  69  91  70  90  70 /  20  20  10  10  10
KBPT  69  91  70  90  70 /  20  20  10  10  10
KAEX  65  90  65  92  68 /  20  10  10  10  10
KLFT  69  90  69  91  69 /  30  20  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...AIR QUALITY ALERT FROM 7 AM TO 6 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: HARDIN...JEFFERSON...ORANGE.

GM...NONE.
&&
Hazardous weather outlook, May 21, 3:53 AM CDT, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
353 AM CDT MON MAY 21 2012

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-221300-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
353 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. ONE OR TWO THUNDERSTORMS IN THE AFTERNOON AND EARLY
EVENING MAY BRIEFLY BECOME STRONG WITH FREQUENT LIGHTNING AND
SMALL HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING TUESDAY
AFTERNOON. OCCASIONAL LIGHTNING STRIKES WILL BE THE BIGGEST
THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 21, 4:48 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 PM CDT MON MAY 21 2012

LAZ052-053-212215-
VERMILION LA-IBERIA LA-
448 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR VERMILION AND IBERIA PARISHES
UNTIL 515 PM CDT...

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 2 MILES SOUTH OF HENRY...MOVING SOUTH
AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
THE INDICATED PARISHES.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND PEA
TO NICKEL SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 2967 9215 2972 9216 2974 9215 2975 9216
      2993 9211 2998 9199 2982 9194 2982 9197
      2979 9198 2975 9209 2971 9214 2971 9210
      2969 9209

JONES
Special weather statement, May 21, 5:21 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
521 PM CDT MON MAY 21 2012

LAZ052-212315-
VERMILION LA-
521 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR VERMILION PARISH UNTIL 615 PM
CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF INTRACOASTAL
CITY...MOVING SOUTH AT 15 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  FRESHWATER CITY BY 540 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2954 9237 2990 9235 2994 9204 2977 9205
      2971 9214 2977 9213 2974 9217 2975 9221
      2971 9217 2970 9210 2967 9214 2960 9211
      2963 9205 2961 9201 2962 9204 2958 9205
      2958 9217 2953 9227

K. KUYPER
Local storm report, May 21, 6:20 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
620 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             LAFAYETTE               30.22N 92.03W
05/21/2012  E0.50 INCH       LAFAYETTE          LA   PUBLIC

            KATC RELAYED A PUBLIC REPORT OF MARBLE SIZE HAIL AT I-10
            AND UNIVERSITY IN LAFAYETTE.

&&

DJONES
Special weather statement, May 21, 8:05 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
805 PM CDT MON MAY 21 2012

LAZ043-044-052-053-220200-
LAFAYETTE LA-ACADIA LA-VERMILION LA-IBERIA LA-
805 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...ACADIA...VERMILION
AND IBERIA PARISHES UNTIL 900 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTH OF INDIAN BAYOU...MOVING SOUTHEAST
AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  KAPLAN BY 810 PM...
  MEAUX BY 815 PM...
  ABBEVILLE BY 830 PM...
  ERATH BY 840 PM...
  HENRY...ESTHER AND DELCAMBRE BY 850 PM...
  INTRACOASTAL CITY BY 900 PM...

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3010 9236 3020 9218 2982 9185 2979 9184
      2977 9187 2981 9185 2982 9188 2981 9192
      2982 9197 2979 9198 2977 9205 2972 9212
      2970 9209 2968 9210 2968 9211

SWEENEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:14 PM CDTSpecial Weather StatementLCHSaint Landry61 min
May 22, 11:26 AM CDTSpecial Marine WarningLCH49 min
May 22, 4:01 PM CDTSevere Thunderstorm WarningLCHSt. Mary59 min
May 22, 4:42 PM CDTSpecial Weather StatementLCHCameron33 min
May 22, 4:47 PM CDTSevere Thunderstorm WarningLCHCameron43 min
May 22, 5:08 PM CDTSevere Thunderstorm WarningLCHCameron40 min
May 22, 5:30 PM CDTSevere Thunderstorm WarningLCHCameron20 min
May 22, 5:20 PM CDTSpecial Weather StatementLCHJefferson55 min
May 22, 5:59 PM CDTSpecial Weather StatementLCHJefferson61 min

Nearby

Special Weather Statements in Louisiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.